Saving Face—and Arms and Legs
by David Evans
Meds keep your viral load low—but sometimes they make your HIV detectable to the eye. David Evans provides the skinny on ways to prevent and treat lipoatrophy.
Many HIV-positive people who are on meds worry about the side effects of treatment. From gastrointestinal ills to fatigue to anemia, the side effects of the lifesaving meds we take can sometimes interfere with daily living. Many can be managed by lifestyle changes, over-the-counter drugs or adjustments to your regimen. Managing side effects is important so that they don’t keep you from taking your meds on a regular basis, as skipping doses can lead to drug resistance.
Of all the side effects you worry about most, lipoatrophy—the loss of fat in the face, arms, legs and butt that has become a hallmark of HIV infection—often ranks high on your list of concerns. Keeping HIV undetectable inside your body is critical; for many of you, wanting to keep HIV undetectable on the outside is equally important. Lipoatrophy can dramatically change the way you feel about yourself.
Some people with lipoatrophy say they feel it makes obvious to others that they are HIV positive. And though we’ve come a long way since HIV was first discovered in the early 1980s, the stigma surrounding HIV remains. Therefore, many people living with HIV are less than willing to talk openly about the disease—or let their bodies reveal to others that they are HIV positive. John Ramos, who has been living with HIV for more than 20 years and battling lipoatrophy for 10, says, “[Lipoatrophy] makes you have a lack of confidence when you’re out in public.”
Dreading the onset of lipoatrophy doesn’t mean that you’re vain. It’s a reasonable concern. In fact, some studies have found that people with HIV-related body-shape changes are more likely to suffer from depression than those who don’t have them. The depression can be the result of not feeling in control of your body, not liking the way your body has changed or fear and concern that your body is going to “give you away,” signaling to others you are HIV positive.
The fear of lipoatrophy, especially if there’s evidence that it is already happening, causes some of us to want to skip HIV medication doses or to stop taking them all together—a decision that can lead to drug resistance. A key issue to remember, however, is that we have a much better sense as to which HIV meds cause lipoatrophy—not the protease inhibitors, but a few reverse transcriptase inhibitors. And the doctors who treat us say that avoiding the use of the offending drugs has resulted in fewer people developing it.
Talking with your doc about lipoatrophy can be tricky business. Studies show that people with HIV and their care providers don’t always see eye to eye when it comes to diagnosing fat loss. You, a loved one or a colleague may see it, whereas your doctor may not. It can happen the other way too—your doc may see fat loss that isn’t apparent to you.
This POZ Focus will give you the information—along with a tip or two—to help you communicate with your doctor about your lipo fears or concerns. We’ve come a long way in understanding what causes it (and what doesn’t). Here, we review ways to prevent lipoatrophy from happening, and for those who already have developed it, we’ll share strategies for halting and sometimes even reversing unwanted fat loss.
Scroll down to comment on this story.
Show comments (6 total)